Print This Page

Can Cholesterol Levels Go TOO Low?

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My father takes Niaspan and Lipitor, which have lowered his cholesterol to 110. Isn't that too low?

He has severe arthritis, memory problems and debilitating fatigue. I worry that he is taking too much medicine, but he says the doctor knows best and refuses to question him.

A. The issue of whether cholesterol can be too low is controversial. There is evidence, however, that low cholesterol levels may increase a person's risk of stroke caused by bleeding within the brain. Researchers have also found that depression is more common in people with very low cholesterol.

High cholesterol puts a person at risk of a heart attack or stroke caused by a blood clot, so balance is essential.

Some people have found that cholesterol medications such as simvastatin (Zocor) or atorvastatin (Lipitor) may contribute to fatigue, arthritis or memory problems.

We summarize information on a range of factors, the dangers of too low cholesterol and guidelines for optimal levels in our Guides to Heart Health and Cholesterol-Lowering Drugs. You can also find a wide range ways to help control cholesterol in our book, Best Choices From The People's Pharmacy. You will learn much more about the dark side of statins and the optimal range for blood fats like cholesterol. Perhaps your father will be willing to read the information in our book and discuss it with his physician.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

Your fathers doctor should be stopped!! 110? Where is the rationale for this.... not even the obvious and blatantly skewed "clinical trials" work with cholesterol this low... I am so sorry to hear that your father, like so many people, put all of their trust in their doctor... Does your father have any Coronary Heart disease history? Even this would not justify those numbers..... all this is doing is turning your father into a patient for life.

We need Cholesterol like we need water and air... it is absolutely necessary... doctors work for the people, like Painters etc... if he does not do the job you hired him to do, fire him and find a different doctor. Health Care in this country has gotten so scary, and greedy... reply to this message if you want the name of a few books which will open your eyes..

I would like to hear if anyone out there taking SIMVASTATIN suffers from fatigue, or memory problems.
I take 20mg of simvastatin and since I have been taking it I know my "short term memory" is definitely fading

My husband's cholesterol level was 88 and we thought that was great, the lower the better, right? Then we found out he had liver disease and needed a transplant. You are right, a good balance is essential.

Every body is different and yes, the cholesterol drug can cause memory problems. Cholesterol is essential to every nerve in the body. So it can cause nerve and muscle problems as well.

When my hubby's cholesterol went way over 300 I wouldn't allow him to take the drugs. Instead we worked on diet and added a few supplements. Now his cholesterol is perfect at 220. Anything under 300 is OK but do not go much under 200 or you will have problems... such as what you have now.

When we worked on the diet I mean we got rid of all the grocery store oils! Well, except for Extra Virgin Olive Oil. We use only organic coconut oil and palm oil, olive oil and the drippings from our our organic chemical-free bacon. Also organic butter and cream. Unfortunately my cholesterol is too low at 110 and yes, I have had some problems with stroke, cancer and heart attack! I think trauma from the shoulder harness caused the problems to my heart as they started right after the auto accident. I am taking a supplement now to hopefully increase it.

The cancer? My vitamin D level was barely 20 and it has taken my Dr and me many years trying to get it up. Only after my old vitamin company screwed up their calcium supplement with too much D3 did my level finally get where it should be.

Simvastatin caused me memory loss I dropped it and my memory improved.

I was taking 80 mg of Lipitor and felt just terrible. Muscle aches were the problem. I cut them in half and most of the problem went away. But my numbers went back up so I began taking 40 in the am and 40 in the pm per my Dr's instructions and now I feel awful again. I did start eating avocados because I read on this web site that they might help.

I had one Tuesday and another Friday and plan on eating two a week to see what happens. Yesterday and today I played Sr. softball and felt miserable and totally worn out last night and again today. I had time for an long nap today and feel much better.

I will be 65 in Feb and try to stay in shape. I jog about 3 times a week for about a 1/2 hr. I think I will go back to just 40 mg and see what happens. He suggested that I take CQ10 along with the Lipitor. Maybe I will try it.

What was your cholesterol number to begin with before medication? What is it now?

I just got back from my doctor and he said all my cholesterol markers are low. I take no medications at all. Does anybody have any ideas?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.